Citations 0
Images in Neurology
January 2010

Levodopa-Induced Dyskinesias in Spinocerebellar Ataxia Type 2

Author Affiliations

Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010

Arch Neurol. 2010;67(1):114-115. doi:10.1001/archneurol.2009.291" videolink="1

A 56-year-old Chinese woman presented to our clinic at age 46 years with a 2-year history of progressive instability and impaired manual dexterity. Her physical examination revealed broad-based gait, mild dysmetria, and facial fasciculations, later complicated by parkinsonian rigidity and bradykinesia. Her family history was notable for similar symptoms in 3 of her 5 siblings. Magnetic resonance imaging showed brain stem and cerebellar atrophy (Figure 1), and genetic testing confirmed spinocerebellar ataxia type 2 (SCA2) (39 CAG repeats). The patient began receiving carbidopa-levodopa, which meaningfully lessened her parkinsonism; however, within 3 years she began to demonstrate wearing-off phenomena. After 6 to 7 years of treatment, she developed severe motor and nonmotor fluctuations manifesting as peak-dose levodopa-induced dyskinesias (LIDs) with hypomania, alternating with off-state depression (Figure 2) (video). Lower doses of levodopa produced some improvement in her LIDs but resulted in intolerable off symptoms. The patient preferred the higher dose, which was reinstituted. Deep brain stimulation has not been feasible because of cognitive deficits.

First Page Preview View Large
First page PDF preview
First page PDF preview